Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 182, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 10, 2000, 1:50 AM EDT for Jefferson County, Knox County, Sevier County, Tennessee. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 2000, 1:50 AM EDT (05:50 UTC)
- Expired
- Aug 10, 2000, 2:30 AM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Jefferson County, TN, Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 33 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:00 AM EDT | Thunderstorm Wind | Jefferson City, TN | |
| Aug 10, 2:10 AM EDT | Thunderstorm Wind | Countywide, TN | |
| Aug 10, 2:25 AM EDT | Thunderstorm Wind | Hatchertown, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3405 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 100552 SVRMRX TNC089-093-155-100630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 150 AM EDT THU AUG 10 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN EASTERN TENNESSEE KNOX COUNTY IN EASTERN TENNESSEE SEVIER COUNTY IN EASTERN TENNESSEE * UNTIL 230 AM EDT * AT 139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MALONEYVILLE...OR 7 MILES NORTHEAST OF KNOXVILLE...MOVING SOUTHWEST AT 40 MPH. * SEVERE THUNDERSTORMS FROM NEAR KARNS...TO STRAWBERRY PLAINS...TO NEAR PIGEON FORGE WILL CONTINUE TO MOVE SOUTHWEST AROUND 40 MPH. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3608 8344 3613 8396 3590 8423 3573 8332 DM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:58 PM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 9, 8:58 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 858 PM EDT WED AUG 9 2000 FORECAST PROBLEM FOR TONIGHT IS MCS IN EASTERN KENTUCKY AND WEST VIRGINIA MOVING RAPIDLY SOUTH. MESOETA THICKNESS AND TEMPERATURE PATTERN INDICATES THAT THE SYSTEM SHOULD CONTINUE ITS MOVE SOUTHWARD MOVING INTO THE FORECAST AREA AROUND 03Z AND CONTINUING TO MOVE SOUTHWARD ACROSS EAST TENNESSEE REMAINING MAINLY TO THE WEST APPALACHIANS. THERE IS STILL SOME UNCERTAINTY HOW FAR SOUTH THE SYSTEM WILL MOVE...HOWEVER WILL UPDATE FORECAST TO CATEGORICAL IN SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AND DROP TO HIGH CHANCE VALUES ACROSS SOUTHEAST TENNESSEE. WILL INSERT WORDING OF GUSTY WINDS AND RAIN MAY BE HEAVY AT TIMES WITH THESE STORMS AS LI S CURRENTLY RUNNING IN THE -8 RANGE OVER MOST OF THE REGION. THIS WILL DROP SLIGHTLY WITH THE LOSS OF DAYTIME HEATING HOWEVER STILL QUITE WARM IN THE VALLEY SO STILL QUITE UNSGTABLE. TEMPERATURES APPEAR WITHIN REASON SO WILL NOT UPDATE. HW
In the hours before
Special weather statement, Aug 9, 9:38 PM EDT, 4 hours 12 minutes before
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-101000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 938 PM EDT WED AUG 9 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND THE NORTHERN CUMBERLAND PLATEAU AFTER MIDNIGHT... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY MORNING HOURS ACROSS SOUTHWEST VIRGINIA...THE NORTHEAST CUMBERLAND PLATEAU AND NORTHEAST TENNESSEE. THERE IS ALSO A CHANCE THAT STRONG TO SEVERE THUNDERSTORMS WILL GET INTO THE CENTRAL TENNESSEE VALLEY AND THE SMOKIES BEFORE DAYBREAK ON THURSDAY. THE PRIMARY THREATS WITH THESE STORMS WILL BE DAMAGING WINDS AND VERY HEAVY RAINFALL. A CLUSTER OF SEVERE THUNDERSTORMS ASSOCIATED WITH A MESOSCALE CONVECTIVE SYSTEM CONTINUES TO PRODUCE WIND DAMAGE AND TORRENTIAL RAINFALL IN NORTHEAST KENTUCKY...AND WILL MOVE SOUTH OVERNIGHT. THE LEADING LINE OF STORMS ARE EXPECTED TO GET INTO THE NORTHERN FORECAST AREA (THE NORTHERN CUMBERLAND PLATEAU...EXTREME NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA) SHORTLY AFTER MIDNIGHT. ACCORDING TO THE LATEST MODEL GUIDANCE THAT IS HANDLING THE WEATHER SITUATION BEST...THERE IS ALSO THE POTENTIAL FOR SEVERE THUNDERSTORMS TO GET INTO THE CENTRAL TENNESSEE VALLEY AND THE SMOKIES BEFORE DAYBREAK. THE STORMS COULD PRODUCE WIND GUSTS OF UP TO 70 MPH AND LOCALLY HEAVY RAINFALL. SPOTTER GROUPS AND EMERGENCY? MANAGEMENT AGENCIES SHOULD CLOSELY MONITOR WEATHER DEVELOPMENTS LATE THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY FURTHER STATEMENTS. DM
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:16 AM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 29 min |
| Aug 10, 12:44 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 31 min |
| Aug 10, 12:44 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 31 min |
| Aug 10, 1:03 AM EDT | Severe Thunderstorm Warning | MRX | Greene | 27 min |
| Aug 10, 1:10 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Union | 35 min |
| Aug 10, 1:40 AM EDT | Severe Thunderstorm Warning | MRX | Cocke | 35 min |
| Aug 10, 1:44 AM EDT | Severe Thunderstorm Warning | MRX | Anderson | 31 min |
| Aug 10, 2:28 AM EDT | Severe Thunderstorm Warning | MRX | Blount | 32 min |
| Aug 10, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 66 min |
| Aug 10, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 66 min |
| Aug 10, 5:25 PM EDT | Severe Thunderstorm Warning | MRX | Sequatchie | 35 min |
| Aug 10, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 24 min |
| Aug 10, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.